Log In

Forgot Password?
Create New Account

Loading... please wait

Abstract Details

A Case of Hematomyelia in a Teenager with Behcet’s Disease due to both Warfarin and Intramedullary Cavernous Malformation
Cerebrovascular Disease and Interventional Neurology
P6 - Poster Session 6 (5:30 PM-6:30 PM)
6-029
Intramedullary spinal cord hemorrhage, or hematomyelia, is a rare cause of acute myelopathy. Vascular malformations, anticoagulation therapy, and other bleeding diathesis are the most common causes. Cavernoma is a vascular malformation made of closely clustered, enlarged capillaries with a single layer of endothelium and without the elements of normal vascular structure or normal intervening brain parenchyma.  Although they can bleed, cavernomas have a relatively benign prognosis. Hemorrhage of an intramedullary cavernoma during anticoagulation with warfarin was not previously reported.  
Highlight the importance of recognizing bleeding of intramedullary cavernous malformation or cavernoma as a cause of spinal cord lesion. 
Nineteen-year-old man with Behçet’s disease taking warfarin for intraventricular thrombus and multiple pulmonary emboli complained of acute back pain, unilateral leg weakness, and urinary retention. He had no personal or family history of vascular malformations. Examination was remarkable for paraplegia, a sensory level at T10, lower limb hyporeflexia and Babinski reflex bilaterally. INR was supratherapeutic at 3.6. CT of head, cervical and thoracic spine was unremarkable.  
MRI of spine showed an enhancing intramedullary lesion at T8-T9, 3.8 cm in length, with surrounding edema. The mixed T1 hyperintensity and T2 hypointensity was suggestive of hemorrhage caused by a cavernoma. Warfarin was reversed with prothrombin complex concentrate. He was not a candidate for neurosurgical intervention. At discharge, the patient had not regained any motor or sensory function.
This case highlights the need to suspect hematomyelia as a cause of acute myelopathy in a patient taking anticoagulation. While anticoagulation is not contraindicated in patients with known cavernoma, there should be a low threshold for considering the presence of a bleeding intramedullary cavernoma in a patient with acute myelopathy.
Authors/Disclosures
Robert S. Sacks, MD (SUNY Downstate Medical Center)
PRESENTER
Dr. Sacks has nothing to disclose.
Simona Treidler, MD (Stony Brook University) Dr. Treidler has nothing to disclose.